Organophosphorus poisoning: Diagnosis and treatment strategies
M3 India Newsdesk Feb 17, 2019
Organophosphorus poisoning has steadily increased in recent times and can result from accidental, intentional, or occupational exposure. A high rate of mortality is associated with OP poisoning; therefore early diagnosis and appropriate treatment is often lifesaving.
An estimated 300 000 deaths occur due to organophosphorus (OP) poisoning, of which 1 million are due to accidental consumption and around 2 million are intentional or suicidal poisoning.
OP compounds are used primarily as pesticides (parathion, malathion), but many (sarin, tabun, and soman) are also used as chemical warfare agents. The easy availability of OP compounds in India makes it the most commonly used agents for suicidal poisoning.
Diagnosis: Associated signs and symptoms
OP agents and their metabolites inhibit the activity of acetylcholinesterase and cause accumulation of acetylcholine at receptors on neurons in the central and peripheral nervous systems.
Exposure to OP is associated with syndromes which can be divided into the following three categories:
Acute cholinergic crisis
- Characterized by weakness, muscle fasciculations, tachycardia, miosis, lacrimation, excessive salivation, seizures, and coma
- Signs and symptoms are due to the inhibition of acetylcholinesterase and clinical manifestations reflect the excessive stimulation of nicotinic and muscarinic receptors
- Symptoms develop immediately within hours of exposure and may last as long as 96 hours
- This follows acute cholinergic crisis and symptoms begin to emerge within 24 to 96 hours after removal from exposure and can persist for up to 6 weeks
- Symptoms are mainly associated with muscle cells and include weakness of the proximal muscles of the limbs and neck
- Reduction in tendon reflexes is also observed
- There may be an involvement of cranial nerves and respiratory muscles, and weakness of the diaphragm may necessitate intubation and respiratory support
Organophosphate-induced delayed peripheral neuropathy (OPIDN)
- OPIDN emerges 1 to 5 weeks after exposure and involves clinical and electrophysiological signs and symptoms of neuropathy
- Clinical features are in contrast with that of the intermediate syndrome and include flaccid paralysis of the distal muscles of the lower and upper extremities
- Deep tendon reflexes are reduced, and sensory symptoms of numbness and paraesthesia are reported
- Clinical recovery may require several months with incomplete recovery of function in the legs and feet in the most severe cases
- There are chances of increased tendon reflexes and the Babinski sign in patients with greater CNS involvement
Management of OP poisoning
The OP compounds are usually considered within a single group entity, but it should be noted that each individual compound has unique characteristics and outcomes. Clinical features depend on various factors such as route of absorption, enzymatic conversion to active metabolites, the rate of AChE inhibition and the lipophilicity of agent.
The management of poisoning usually depends on its severity and general measures include decontamination, medication and supportive care.
In mild cases, isolating the patient from the area of exposure and thorough cleaning with soap and water are the first measures. Irrigation of the eyes with normal saline and gastric lavage is also done.
The mainstay of treatment includes atropine, oximes (pralidoxime) and benzodiazepines.
- These include ventilator support in cases of severe intoxication, intravenous fluids, and maintaining electrolyte balance.
- Psychiatry referral is required in suicidal cases and also in cases involving neuropsychiatric side effects of the poisoning.
Atropine being a competitive inhibitor of the muscarinic receptor works on the pathological cholinergic effect, but it is ineffective on nicotinic receptor-mediated manifestations. In order to achieve adequate atropinisation quickly, a doubling approach is typically used, with escalation of doses from 1 mg to 2 mg, 4 mg, 8 mg, 16 mg, and so on.
After achieving atropinisation, atropine infusion is continued for 2 to 3 days and then tapered off slowly. Atropine IV is avoided in a hypoxic patient and endotracheal tube or intratracheal route is used in hypotensive patients to facilitate rapid absorption through the peribronchial vessels.
Alternative anticholinergic agents
As an alternative to atropine, intravenous glycopyrrolate or diphenhydramine can also be used for treating muscarinic toxicity; however, glycopyrrolate cannot treat central effects of OP poisoning. Nebulized ipratropium bromide can be an option to treat muscarinic effects in the lungs.
Oximes - Cholinesterase re-activators
Oximes like pralidoxime are recommended for OP poisoning, however, it should not be administered without concurrent atropine due to the risk of transient induction of cholinesterase inhibition which may, in turn, worsen the symptoms. Recent studies evaluating the efficacy of pralidoxime have shown contrasting outcomes.
While some demonstrated decreased morbidity and mortality using high-dose pralidoxime regimen, others concluded that use of pralidoxime was associated with increased mortality. This has resulted in confusion regarding the management of OP poisoning; however, a final verdict is yet to be made.
Benzodiazepines together with atropine and an oxime can have favourable effects on anxiety, restlessness, muscle fasciculation, seizures, apprehension, and agitation.
Therapies such as sodium bicarbonate, magnesium sulphate have also shown beneficial effects. Intravenous infusion of sodium bicarbonate helps in moderate alkalinisation whereas magnesium sulphate blocks calcium channels and thus reduces acetylcholine release.
Novel Therapies in Management of Organophosphorus Poisoning
New therapy options are now being considered for management and include K-oxime, hemoperfusion, and fresh frozen plasma.
- K-oxime (paraoxon, malaoxon) - Studies show that the reactivation ability of K-oxime is significantly higher than that of pralidoxime and this might constitute an interesting therapeutic strategy in OP poisoning treatment.
- Hemoperfusion- Hemoperfusion therapy can be highly effective in clearing lipid soluble or plasma protein-bound poisons which will ultimately minimize complications.
- Fresh frozen plasma- They act as bio-scavengers and can prove to be useful in clearing free organophosphates.
OP poisoning is a serious problem and when encountered, efforts should be directed towards prompt diagnosis and efficient management. A flurry of studies is ongoing in the field of management of OP poisoning and recent investigations have revealed better understanding on the basic principles of treatment, and newer medications are now available for the management of OP poisonings. Although several newer adjuvant therapies have been tried to achieve a better outcome, their potential benefits are not yet established.
Prevention still appears to be the best modality of management and utmost care must be taken by health care providers to avoid contaminating themselves while handling patients. The government also has a role to play and there is a need for stringent pesticides management law to address issues related to the unsafe use of pesticides.
This article was originally published on 12.09.19
To read this article Sign up / Login for free
- Stay on top of policy changes & daily news that matter to you as a healthcare professional
- Update yourself with quick summaries from reputed journals in your specialty
- Earn from paid surveys and influence new developments in healthcare
- Participate in daily quizzes to improve skills and compete with peers
- Save yourself time, as we bring you these and more useful features all at one place!
You get a FREE lifetime membership, with a simple one-time sign up process!